South Dakota, 2017

Damaging Wind in South Dakota, June 21, 2017

June 21, 2017 · NWS ABR · 1 event in 1 county or zone

A thunderstorm brought winds to over sixty mph to part of Lyman county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought winds to over sixty mph to part of Lyman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 11:37 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 20, 11:37 PM CST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT Wed Jun 21 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 328 PM CDT Tue Jun 20 2017

Upper level northwest flow over the Northern Plains will gradually
give way to a more zonal flow pattern on Wednesday. At the surface,
high pressure will exit the region to the east tonight as low
pressure approaches from the west. Scattered showers and
thunderstorms are expected to develop ahead of the boundary as
instability and shear increase overnight. Cannot rule out a few
strong to severe storms as a 40+ knot low level jet sets up as well.
As the front slowly pushes east on Wednesday, it will once again
become the focus for thunderstorms over the eastern CWA, mainly in
the afternoon as instability increases into the 2000-3000 j/kg
range, along with 40 to 60 knots of 0-6km bulk shear. Best chances
for severe look to be over the far southeastern CWA at this time
where these parameters will be the strongest.

Overnight low temperatures will range from the mid 50s east to the
lower 60s west. Strong WAA ahead of the approaching low will result
in high temperatures on Wednesday in the mid 80s to lower 90s.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 328 PM CDT Tue Jun 20 2017

The long term period begins with a broad upper level trough crossing
the region with a weak surface low pressure. With the best
instability along and south of I-90, the threat of thunderstorms in
this CWA are limited. A stronger upper level trough of low pressure
will cross the region Friday night through Saturday. This system
should have better instability for convective development, mainly in
northeast SD and western MN. Much cooler temperatures will filter
into the region on Saturday with highs only in the mid to upper 60s.
These reading are 15 degrees below normal. Saturday should be the
coldest day in the long term. By Sunday, an upper level ridge will
slowly approach the region from the west. Temperatures will warm
into the early portion of the next work week, with highs reaching
the 80s by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1234 AM CDT Wed Jun 21 2017

VFR conditions are expected for all locations through tonight and
Wednesday. A short wave trough moving across the region tonight and
Wednesday along with a surface front/trough will bring some
scattered showers and thunderstorms to the region late tonight and
Wednesday. These may affect the stations at or in the vicinity.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.

&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Jun 20, 2:36 AM CST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
336 AM CDT Tue Jun 20 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
336 AM CDT Tue Jun 20 2017 /236 AM MDT Tue Jun 20 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance for storms developing late tonight in central
and eastern South Dakota. There is the isolated risk for a severe
storm with the main threat being hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A dry line/cold front moving across the forecast area will be the
focus for storm redevelopment Wednesday afternoon, mainly east of
the James Valley. There is a threat for severe weather with the
main risk being strong winds and large hail. Storms will move
rapidly to the east with the severe risk diminishing in the
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jun 21, 12:03 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
103 AM CDT WED JUN 21 2017

SDZ015-033>035-045-048-210700-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Lyman SD-Jones SD-
103 AM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR JONES...SOUTHERN SULLY...
STANLEY...SOUTH CENTRAL DEWEY...HUGHES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 102 AM CDT/1202 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Mission Ridge to near Okaton. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Pierre, Fort Pierre, Onida, Presho, Murdo, Blunt, Kennebec, Vivian,
Draper, Okaton, Westover, Cedar Creek Rec Area, Bush'S Landing, Fate
Dam, Spring Creek Rec Area, Little Bend Rec Area, Brown Church,
Hayes, Sansarc and Earling Hills.

LAT...LON 4370 9990 4371 10001 4369 10021 4371 10023
      4374 10037 4373 10051 4377 10058 4371 10073
      4383 10093 4381 10095 4385 10099 4385 10106
      4417 10105 4417 10116 4477 10114 4478 9982
      4370 9980 4370 9986 4367 9987
TIME...MOT...LOC 0602Z 269DEG 49KT 4474 10095 4384 10094

TDK
Special weather statement, Jun 21, 1:16 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
216 AM CDT WED JUN 21 2017

SDZ034>037-048-051-210815-
Hand SD-Hughes SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-
216 AM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND...SOUTHEASTERN
SULLY...SOUTHERN HYDE...EASTERN HUGHES...EASTERN LYMAN AND BUFFALO
COUNTIES UNTIL 315 AM CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harrold to 6 miles west of Lower Brule to 12
miles north of Mosher. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Miller, Lower Brule, Highmore, Fort Thompson, Lyman, Oacoma,
Kennebec, St. Lawrence, Reliance, Harrold, Shelby, Iona, Ree Heights,
Vayland, Rosehill Dam, Miller Dale Colony, Medicine Butte, Dude
Ranch, Lake Sharpe and Etbauer Hill.

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4370 9986 4367 9987 4370 9990 4369 10012
      4405 9980 4458 9980 4459 9871 4420 9870
      4419 9893 4394 9893 4393 9936 4386 9931
      4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0715Z 269DEG 49KT 4451 9972 4405 9972 4364 10024

TDK

The radar

The Aberdeen radar (KABR), 215 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
June 21, 1:16 AM CST
Where
Lyman County, 0.85 mi SW of Presho Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.910, -100.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710359.